Nebraska, 2023Drought in Nebraska, July 1 to 31, 2023
July 1 to 31, 2023 · NWS FSD · 2 events in 2 counties and zones
Conditions were cooler than average (2 to 3 degrees below normal) and slightly wetter than normal across northeast Nebraska during July and resulted in a slight improvement in drought conditions.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Conditions were cooler than average (2 to 3 degrees below normal) and slightly wetter than normal across northeast Nebraska during July and resulted in a slight improvement in drought conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 30, 9:41 PM CST, 2 hours 19 minutes earlier.
Area forecast discussion, Jun 30, 9:41 PM CST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1041 PM CDT Fri Jun 30 2023
.SHORT TERM...(This Evening through Saturday)
Issued at 209 PM CDT Fri Jun 30 2023
While the scattered showers and very isolated thunderstorms have
left the area with relatively stable air, a small ribbon of
instability will exist through the afternoon into the evening from
central SD east down the Missouri River into parts of northwest IA.
Given only weaker instability, about 1000 J/kg, weaker shear and
slow storm motion the main concerns will be locally heavy rainfall.
Even the activity this morning left a couple of very small areas
with 1.50" to 2.50" of rainfall. Once again the more organized area
of thunderstorms should be across Nebraska tonight with some of that
activity spreading north towards the Missouri River into northwest
IA late tonight into Saturday morning. While some isolated activity
will be possible on Saturday and Saturday night the better chances
will continue to slowly drift southeast through the day and night.
Relatively mild conditions are expected with lows in the 60s tonight
and Saturday night and highs Saturday mostly in the 80s, warmest in
central SD where more sunshine is expected.
.LONG TERM...(Saturday Night through Friday)
Issued at 209 PM CDT Fri Jun 30 2023
SUN-MON: Zonal upper flow and height rises beginning Sunday.
Light southerly winds bring WAA and warm temperatures.
Temperatures at the 850 mb level will approach the mid 20s C which
will translate to surface temperatures in the 90s for our western
counties, upper 80s for the eastern counties. The SPG tightens
ahead of the upper trough and surface cold front Monday afternoon.
Winds increase slightly but remain out of the south until the
front passes through on Tuesday. Highs for Monday will be
widespread 90s.
TUE: An upper trough and associated surface cold front begin to
influence the area late Monday night/early Tuesday morning. Model
guidance is still in low agreement on timing of the frontal passage.
Increasing moisture, shear (20-30 kts), and instability (SB and MU
CAPE ~ 1500-2000 J/kg, Lapse rates ~ 7-8 C/km) indicate some more
organized convection is possible. CIN (100-130 J/kg) may inhibit
convection initiation but if we can overcome that a few stronger
storms are possible.
WED-FRI: A few subtle waves keep precipitation chances in our
forecast through Wednesday. After that, high pressure builds in
again, with light northerly winds keeping our temperatures for the
rest of the week in the 70s and low 80s.
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday Night)
Issued at 1039 PM CDT Fri Jun 30 2023
VFR conditions will likely continue for the rest of the TAF period.
Taking a look across the area, most of the showers and thunderstorms
have dissipated leaving behind a bit of stratus mostly south of I-90.
Another round of showers and thunderstorm could develop south of the
Hwy-20 by daybreak in response to a weak mid-level shortwave.
However, the latest runs of high resolution guidance continues to
shift the precipitation chances further southwards.
While confidence in precipitation occurrence is lowering, had
enough confidence to leave VCTS in the KSUX TAF just in case an
isolated thunderstorm decides to develop northwards of model
trends. Otherwise, light and variable winds overnight will become
light and northerly to northeasterly through the day tomorrow as
the TAF period comes to a close.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&
SHORT TERM...08
LONG TERM...AJP
AVIATION...Gumbs
Hazardous weather outlook, Jun 30, 2:39 PM CST, 9 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
339 PM CDT Fri Jun 30 2023
IAZ001>003-014-MNZ071-072-080-081-089-090-097-098-SDZ038>040-052>062-
064>067-012045-
Lyon-Osceola-Dickinson-Clay-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Beadle-Kingsbury-Brookings-Jerauld-Sanborn-Miner-Lake-
Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Douglas-
Hutchinson-Turner-
339 PM CDT Fri Jun 30 2023
This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota and southeast South Dakota.
.DAY ONE...This afternoon and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Thursday.
High temperatures and heat indices in the 90s are expected to
build into parts of the region by Sunday and Monday. The heat and
humidity may linger into the 4th of July holiday.
Scattered thunderstorm potential will increase for the 4th of July
and into Wednesday. While the risk for severe storms remains
uncertain, those planning on attending or hosting outdoor
activities will want to monitor their local forecast.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ012-013-020>022-031-032-NEZ013-014-SDZ050-063-068>071-012045-
Sioux-O'Brien-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-
Dakota-Gregory-Charles Mix-Bon Homme-Yankton-Clay-Union-
339 PM CDT Fri Jun 30 2023
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska, south central South Dakota and southeast
South Dakota.
.DAY ONE...This afternoon and tonight.
Scattered showers and thunderstorms will continue into the overnight
hours mostly south of I-90. While severe storms are not expected, a
few slow moving storms could produce locally heavy rainfall and a few
isolated funnel clouds.
.DAYS TWO THROUGH SEVEN...Sunday through Thursday.
High temperatures and heat indices in the 90s are expected to
build into parts of the region by Sunday and Monday. The heat and
humidity may linger into the 4th of July holiday.
Scattered thunderstorm potential will increase for the 4th of July
and into Wednesday. While the risk for severe storms remains
uncertain, those planning on attending or hosting outdoor
activities will want to monitor their local forecast.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Drought, Dakota
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Dakota forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.391, -96.564 (the zone’s center; the record gives no point)
Exceptional (D4) drought conditions improved to extreme (D3) conditions during early July.
Drought, Dixon
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Dixon forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.493, -96.868 (the zone’s center; the record gives no point)
Exceptional (D4) drought conditions improved to extreme (D3) conditions during early July.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, July 1 to 9, 202313 deaths · 9 events
- Excessive Heat in Arizona, July 1 to 5, 202311 deaths · 24 events
- Excessive Heat in Nevada, July 1 to 3, 20235 deaths · 5 events
- Hail and Damaging Winds in Missouri, July 1, 20233 deaths · $500,000 · 1.5 in hail · 18 events
- Drought in South Dakota, July 1 to 31, 2023$93 million · 22 events
- Damaging Winds and Lightning Strike in Alabama, July 1, 2023$7.9 million · 74 kt wind · 33 events
- Rip Currents in Florida, July 1, 20231 death · 1 injured · 2 events
- Excessive Heat in California, July 1 to 3, 20231 death · 7 events
- Rip Current in North Carolina, July 1, 20231 death · 1 event
- Excessive Heat and Damaging Winds in Tennessee, July 1, 2023$596,000 · 61 kt wind · 59 events
- Wildfire in Idaho, July 1 to 31, 2023$9.2 million · 1 event
- Wildfire in Colorado, July 1 to 31, 2023$4.0 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1122600, 1122601.